Authors declare no conflicts of interest.
Sleep aid toxicosis in dogs: 317 cases (2004–2010)
Version of Record online: 13 DEC 2011
© Veterinary Emergency and Critical Care Society 2011
Journal of Veterinary Emergency and Critical Care
Volume 21, Issue 6, pages 658–665, December 2011
How to Cite
Lancaster, A. R., Lee, J. A., Hovda, L. R., Hardy, B. T., Miyahara, L. X., Martin, E. P. and Whelan, M. F. (2011), Sleep aid toxicosis in dogs: 317 cases (2004–2010). Journal of Veterinary Emergency and Critical Care, 21: 658–665. doi: 10.1111/j.1476-4431.2011.00694.x
No offprints will be available from the authors.
- Issue online: 13 DEC 2011
- Version of Record online: 13 DEC 2011
- Manuscript Accepted: 8 OCT 2011
- Manuscript Received: 15 FEB 2011
- insomnia medication;
To summarize the signalment, clinical signs observed, time to onset of clinical signs, duration of clinical signs, and the outcome in a large case series of nonbenzodiazepine sleep aid ingestions in dogs, including 2 sleep aids that have not been previously described in the veterinary literature.
Retrospective study conducted between 2004 and 2010.
An animal poison control center based out of Bloomington, MN.
During this time frame, 453 cases were identified involving 467 dogs. Of these cases, 150 cases were excluded due to incomplete medical records, multipet households, or the inability to calculate a dose exposure. A total of 317 dogs with presumed sleep aid medication toxicosis were included.
Measurements and Main Results
Records of dogs with sleep aid medication toxicosis identified by a review of an animal poison control center electronic database were evaluated. The most common sleep aid medications ingested were zolpidem (240/317 [75.7%]), eszopiclone (62/317 [19.5%]), and zaleplon (15/317 [4.7%]). Overall, clinical signs developed in 36% of patients (115/317), while 64% (202/317) remained asymptomatic. The most common organ systems affected and clinical signs seen involved the central nervous system (eg, agitation, sedation) and gastrointestinal tract (eg, anorexia, hypersalivation, vomiting).
Overall, the prognosis for dogs with sleep aid medication toxicosis was excellent, and no fatalities were reported in this clinical population. As significant clinical signs can still be seen with ingestion, appropriate decontamination is warranted in asymptomatic patients via emesis or gastric lavage, followed by activated charcoal administration. Symptomatic patients should be hospitalized for monitoring and supportive care for a minimum of 12 hours or until clinical signs resolve.